Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Prescribed micronor to delay period. How long should I take this medicine?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1349 Questions
Hi I am leaving on saturday for a 7 day vacation and will probably get my period on Wednesday or there after, I was prescribed Micronor to take to hopefully delay my period, but I am wondering if I should take the whole 3 weeks - one a day or if I should take them all? Also, when should I start taking them?
Posted Tue, 7 May 2013 in Menstruation and Miscarriage
Answered by Dr. Timothy Raichle 57 minutes later
Hello, I would be happy to help you with your question.

Please clarify the following:
1. Do you have regular cycles?
2. What was the first day of your last period?
3. Are you saying that your period is expected one week from today?

Thank you.
Above answer was peer-reviewed by
Follow-up: Prescribed micronor to delay period. How long should I take this medicine? 21 minutes later
my cycles are anywhere from 23 to 28 days and the first day of my last period was on April 2. So yes I could get my period as early as next wednesday. My last cycle was 26 days, started on March 8th. Also what would be any side effects to taking this menication for delaying my period? Basically is it safe to do this and could I expect to have the listed side effects for this medication by using to delay my period?

Thank you
Answered by Dr. Timothy Raichle 1 hour later
Thank you for the followup:

Currently you are about day 16-17. In the current cycle you have probably already ovulated. Once you ovulate, there is usually a very predictable period of time (as you know) until you get your period.

The most effective way to delay your period is to use hormones to delay ovulation. Since you have already ovulated, there is still a chance that you can delay your period with the use of progesterone as your doctor has prescribed. Your best bet is to start them now and take them daily until right after your get back. Then, regardless how long you have been on them, I would stop them and expect a withdrawl bleed. It might be that you experience some breakthrough bleeding before you get back, in which case you can continue the progesterone (because it will likely delay the full blown period) and again plan to stop once you return.

The mini-pill is usually well tolerated with minimal to no side effects. It is the most common pill used in breast-feeding women. Mild nausea is likely the most common side effect, which might be lessened by taking it at bedtime.

Finally, this is safe to do. The main risk is that it might not work. Also, I would not consider it an effective means of birth control.

I hope that this helps - let me know!
Above answer was peer-reviewed by
Follow-up: Prescribed micronor to delay period. How long should I take this medicine? 53 minutes later
Ok, I was concerned after reading reviews about women having significant weight gain, mood changes and sexual drive loss. Is that something I should be concerned with only taking them for a short period of time?

Also will taking them make me not have the bloating and cramping that I normally have right before and during my regular period even if I do have some breakthrough bleeding?

If I do have any sex drive loss, is there anything over the counter that I can take to regain this?

One more thing, if I start them tonight and lets just say that tomorrow or the next day, I am feeling any type of side effects, is it ok to go off them immediately and if I do that will I then get my period earlier than I am expected too? Or will it still be on it's normal schedule?

My husband has had a vasectomy so I am not needing this as a form of birth control.

Bottom line, in your opinion, do you think I should take this or would I just be better off to let mother nature take its course.:)

Thank you for your time and timely responses.
Answered by Dr. Timothy Raichle 12 minutes later
With the minipill, especially taken for a short period of time, you will NOT experience any significant weight gain. Also, those other symptoms are less likely with this low dose of progesterone - this is just a generic list that might apply to any birth control pill.

The pill works to decrease cycle related symptoms by inhibiting ovulation. Taking the minipill to stave off your menses in the current cycle will likely not have this effect, but if you were to actually get on a regular pill, then these symptoms would likely be significantly improved.

I am going to guess that with this short course of the minipill, you will likely not experience a change in sex drive. This is an unfortunate side effect of the regular pill in some cases. There is nothing over the counter that will counteract this side effect.

If you start the progesterone, and then go off after a day or two, it is likely that you will experience some breakthrough bleeding, followed by your period which will be slightly delayed.

Finally, this is a tough call because of when you are starting these in your current cycle. I would say that the worst thing you could do would be to start them and then stop after only a couple of days. This has the best chance of screwing up your plans. You have little to lose giving the medication a try in terms of delaying your cycle, but if you start them, I would continue them until either:
1. You get back from vacation and are okay to get your period
2. You start to have a regular period next Wednesday (at which point I would call it a failed attempt and just stop them)

I really hope that this helps and good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor